|Side-effects VS present quality of life
Mar 22, 2007
Hi. I have been pos since 1999 and have always had technically decent levels of t-cells (usually around 400) and my viral load has consistently been at around 17,000. I was dealing with everything quite well until the last couple of years whereby I started becoming very lethargic and tired all the time, I sleep way too much (more than 12 hours a night) and after only a couple of days of normal activity my body reacts and I need to sleep for a couple of days to recover. I am unable to enjoy life properly or get a job because of my fatigue issues, even though I sleep so much, eat properly, take supplements and get regular exercise. I feel washed-out all the time and have had enough. I discussed this with my GP and it was confirmed that maybe after so long of battling the HIV virus on a daily basis, like having the flu or the common cold for the same period of time, your body just wears down and gets exhausted from the constant need to control the virus. I now wish to concentrate on getting my viral load down and stop fixating on my t-cell count, I just think I have a naturally robust immune system and this is reflected in my t-cell counts. But the virus is wearing me down nonetheless. He told me that while he will not try to stop me if I choose to go on meds, he must warn me that the side effects (nausea etc) might be present and might never go away, and that these side-effects could prove much worse than my current symptoms on balance. When I intimated to him that I could just stop treatment if this proved the case, he told me that once I was on treatment I would have to stay on it forever, it was not an option for me to cease once I had started. I think of my virus as just another infection to be managed, so it's natural for me to think of treating it with meds and if the side-effects are too bad then just stop. I know about developing drug resistance, but surely this small possibility is worth the risk if I have the chance of getting my life and energy back. I just can't go on like this for much longer, my quality of life is dreadful. What is your view on me taking meds to see if I get my energy and life back and then going off them if I feel worse on them than not (assuming the side effects are permanent and not temporary)?
Thankyou for your help.
Response from Dr. Daar
Thank you for your posting.
You raise several important issues that are relevant to many people living with HIV. First of all, there are many who experience the types of symptoms you note. It is very important that you and others in this situation be thoroughly evaluated for all clinical conditions that might cause these types of symptoms. This would include a comprehensive laboratory evaluation, including things like thyroid function tests and a mental health assessment since even mild depression can cause all of these problems and is very easy to miss. Only after this kind of an evaluation has occurred should someone consider the possibility that HIV itself may be the cause.
Once all other potential causes have been evaluated and the decision is made that it could be HIV infection itself, certainly a discussion regarding the initiation of antiretroviral therapy is appropriate. This should include the potential benefits as well as the risks, including all potential side effects of treatment.
The issue you and your provider have raised regarding the potential to stop therapy once started is a good one for which we have limited data. In short, there is certainly a lot of clinical experience where people have stopped treatment for any one of a number of reasons and done well. It does require careful planning with your provider to minimize the risk of developing resistance and to assure close follow-up, particularly in those who have had low CD4 cells in the past prior to initiating therapy. Obviously this would not be an issue for you since your CD4 cells appear to be quite good.
Some of the concerns surrounding starting and stopping therapy come from a recent study called SMART that showed that those who had therapy stopped did worse than those who continued treatment. There is still much to be learned about what this study was actually telling us, but at least for now most of us would not propose that a strategy or planned stopping and starting should not be routinely used. However, this is somewhat different than your situation where you would be starting with the hope of feeling better and continuing treatment and would only stop in the event of side effects or no change in your symptoms.
Overall, I think that what you propose is not unreasonable but I would encourage you to discuss this further with your provider who appears to have good insight into the many issues surrounding treatment and treatment interruption.
info on longterm aids & meds needed
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.